MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 COMPACT; STAPLE, IMPLANTABLE
Catalog Number SC60A
Medical Device Problem Codes Mechanical Problem (1384); Difficult to Open or Close (2921); Mechanical Jam (2983); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 4/26/2024.D4: batch # unk.B3: only event month and day known.Year is unknown but assumed to be the year that the complaint was reported.Additional information was requested, and the following was obtained: was the device locked on tissue with the jaws closed? if yes, how was the device removed? yes, surgeon removed the device by cutting tissue around the jaws carefully.What troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button, knife reverse switch, manual override)? surgeon tried to removed device by manual override, but it's not succussed.Did the jaws eventually open? no.However, sales opened the jaws manually by force after surgeon return the device.A manufacturing record evaluation was performed for the finished sc60a, with lot/batch number x9553j, and no non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the device could not be opened.No patient consequences reported.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/12/2024.D4: batch # 826a56.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that one sc60a device was returned with no apparent damage and with no reload present.The device was tested for functionality in the articulated position with a test reload and achieved its complete firing sequence without any difficulties noted.The staple line and cut line were complete and the staples meet the staple release criteria.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: if the jaws do not automatically open after the anvil release button is pressed, first ensure that the knife is in the retracted position by verifying that the stroke count indicator displays ¿0¿ and knife direction indicator points towards the proximal side of the instrument, or that the knife blade indicator is in the home position.If the stroke count indicator or knife blade indicator is not in the home position, push the red manual knife reverse switch downward to reverse the knife motion and squeeze the firing trigger, completely until it rests on the closing trigger.Press the anvil release button.If the jaws do not open at this point, then gently pull the closing trigger, upward (away from the handle) until both firing and closing triggers return to their original positions.If the instrument locks out, the stroke count indicator will display a lockout symbol.Stop and push the red manual knife reverse switch downward to reverse the knife motion; the knife direction indicator will display an arrow pointing towards the proximal end of the instrument to indicate the knife is in the return mode.Squeeze firing trigger (2) completely until it rests on the closing trigger.The stroke count indicator will display ¿0¿ to indicate the knife has returned to its home position.Then press the anvil release button to release the jaws from the tissue.Close the instrument jaws by pressing the closing trigger (1), remove the instrument, and replace the cartridge.Firing through the lockout mechanism will break the instrument.The event described could not be confirmed as the device performed without any difficulties noted and no cartridge was returned for analysis.Device history review a manufacturing record evaluation was performed for the finished device batch number 826a56, and no non-conformances were identified.

Brand Name
ECHELON FLEX 60 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19196922
Report Number3005075853-2024-03273
Device Sequence Number8305496
Product Code GDW
UDI-Device Identifier10705036002710
UDI-Public10705036002710
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K081146
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue NumberSC60A
Device Lot NumberX9553J
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer05/22/2024
Initial Report FDA Received Date04/26/2024
Supplement Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown